Texas, 2009Coastal Flood in Texas, December 1, 2009
December 1, 2009 · NWS HGX · 1 event in 1 county or zone
A moderate easterly fetch across the northern Gulf of Mexico created minor coastal flooding along the Bolivar Peninsula.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A moderate easterly fetch across the northern Gulf of Mexico created minor coastal flooding along the Bolivar Peninsula.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Dec 1, 11:21 AM CST, 3 hours 39 minutes earlier.
Area forecast discussion, Dec 1, 11:21 AM CST, 3 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1121 AM CST TUE DEC 1 2009
.DISCUSSION...
SEE AVIATION DISCUSSION BELOW.
&&
.AVIATION...
LOW CIGS AND REDUCED VSBY CAN BE EXPECTED THROUGH 06Z WITH
CONDITIONS GRADUALLY IMPROVING THROUGH 12Z. AM EXPECTING VFR
CONDITIONS TO RETURN BY 18Z WEDNESDAY. JUST WENT PREVAILING WITH
IFR FOR THIS EVENING FOR TAF SITES SOUTH OF I-10. 43
&&
.PREV DISCUSSION... /ISSUED 1112 AM CST TUE DEC 1 2009/
UPDATE...
MORNING FORECAST UPDATE.
DISCUSSION...
CLOSED UPPER LOW OVER THE BIG BEND WILL MOVE ACROSS TX TODAY.
COASTAL LOW CONTINUES TO DEEPEN OVER THE LOWER TX COAST WHICH WILL
CONTINUE TO SUPPORT E WINDS. THIS WILL CONTINUE TO SUPPORT COASTAL
FLOODING ISSUES. LIGHT RAIN IS EXPECTED FOR THE REST OF THE
AFTERNOON BUT MORE MODERATE RAIN IS EXPECTED LATER THIS EVENING
AND TONIGHT AS THE UPPER LOW MOVES OVER THE REGION. THE UPPER LOW
SHOULD MOVE OUT FAIRLY QUICKLY ALLOWING FOR DRIER CONDITIONS ON
WED. THE MAIN UPDATE TO THE FORECAST WAS FOR ONGOING PRECIP TRENDS
AND ADJUSTING POPS AS THE UPPER LOW MOVES OVER THE REGION.
IT SEEMS THAT YESTERDAYS 12Z GFS RUN PICKED UP ON A STRONG
SHORTWAVE TROUGH THAT IT HAD NOT PREVIOUSLY RESOLVED. THE
SHORTWAVE IS NOW OVER THE PAC NW THAT WILL MOVE THROUGH THE AREA
ON FRI AS A STRONG JET STREAK PUSHES INTO IT ON THU. TODAYS 12Z
GFS CONTINUES THIS TREND AS DOES THE 12Z NAM. THIS BRINGS MORE
CONFIDENCE TO FORECAST WINTER PRECIPITATION DURING THE DAY FRI.
THE EVENT MAY BE 4 DAYS OUT BUT WILL DO THE BEST TO HASH OUT
DETAILS OF THE TRANSITION FROM RAIN TO SNOW AS MODEL SOUNDINGS
SUPPORT ALL SNOW BY THE AFTERNOON AS WELL AS ANY HEAVIER PRECIP
BANDS. THE NEW HAZARDOUS WEATHER OUTLOOK WILL DETAIL OUR LATEST
THINKING BUT WILL BE UPDATED AGAIN THIS AFTERNOON. AFTERNOON
FORECAST PACKAGE WILL ALSO FEATURE AN SPS TO OUTLINE WINTER
PRECIP THREATS/HAZARDS AND TIMING OF THE EVENT FOR AREAS OF SE TX.
39/OVERPECK
PREV DISCUSSION... /ISSUED 446 AM CST TUE DEC 1 2009/
DISCUSSION...
QUITE A MIXED BAG OF ISSUES WITH THIS UPCOMING PACKAGE. FIRST OFF
WE WILL BE DEALING WITH THE DEEPENING COASTAL LOW PRESSURE SYSTEM
JUST OFF THE LOWER TX COAST. PER THE CURRENT RADAR/OB TRENDS...WE
SHOULD BE IN FOR A RATHER WET DAY AS THE LOW BEGINS TO MOVE NNEWD
UP THE TX COASTLINE. HIGH POPS STILL IN ORDER AS MOISTURE WRAPS A-
ROUND THE LOW AND THE E/NELY WINDS DEVELOPING AHEAD OF IT HELP TO
RAISE TIDAL ISSUES FOR PARTS OF COAST ESPECIALLY DURING HIGH TIDE
TUES AFTN.
THE PASSAGE OF THE COASTAL LOW TODAY WILL THEN BE FOLLOWED BY THE
PASSGE OF THE MAIN UPPER LOW/TROF LATER TONIGHT/EARLY WEDS. THERE-
AFTER WE SHOULD BE DONE WITH POPS (FOR THE TIME BEING) AS ANOTHER
COLD FRONT ALSO PUSHES ACROSS. USUALLY THIS BUILDING RIDGE OF SFC
HIGH PRESSURE IN THE WAKE OF THE FRONT MEANS A QUIETER WX PERIOD.
HOWEVER A MAJOR CHANGE TO THE FCST IS PLANNED FOR THE LATTER PART
OF THE WEEK AS THE SPECTER OF WINTER WX FOR S TX LOOMS. SO AS THE
VERY COLD SFC HIGH BUILDS SWD INTO THE STATE THE UPPER LEVELS ARE
REMAINING ACTIVE. THE LINGERING UPPER LEVEL TROFFINESS ACROSS THE
STATE WILL ALLOW FOR THE SUBSEQUENT DEVELOPMENT/PASSAGE OF YET AN-
OTHER UPPER LEVEL SHORTWAVE OFF THE CNTL ROCKIES ON THU. MOISTURE
SURGING AHEAD OF THIS FEATURE (FROM THE SUBTROPICAL JET) COMBINED
WITH THE VERY COLD SFC TEMPERATURES (A NEARLY 1036MB SFC HIGH) TO
PRESENT THE THREAT OF SOME LIGHT RAIN/SNOW OR MIX OF BOTH FOR FRI.
SO WHILE WE STILL HAVE A LOT OF TIME (AND MODEL RUNS) BETWEEN NOW
AND THEN...A BEAR WATCH IS DEFINITELY IN ORDER. 41
MARINE...
IN THE SHORT TERM EXPECT CYCLOGENESIS TO TIGHTEN THE NORTHEASTERLY
GRADIENT THIS MORNING THEN EXPECT TO SEE WINDS TAPER OFF TONIGHT AS
WINDS COME AROUND TO THE NORTHWEST WITH THE EASTWARD PASSAGE OF THE
LOW. TIDE LEVELS OF 1 TO 2 FEET ABOVE NORMAL LOOK LIKELY AND THIS
WILL CAUSE SOME BEACH FLOODING FOR THE MOST PART. PERHAPS AN HOUR OR
SO OF HIGHER TIDE LEVELS ON BOLIVAR. PLAN TO CONTINUE THE COASTAL
FLOOD ADVISORY AS IS GIVEN THAT TIDES ARE ONLY ABOUT .4-.75 ABOVE
NORMAL. SO CURRENT EXPECTATION IS TIDES REACHING THE 3.6-3.8 RANGE
FROM FREEPORT UP THE SEASIDE COAST. WILL MONITOR CLOSELY IF WINDS
TREND STRONGER THAN CURRENT FORECAST THE REMAINDER OF THE MORNING
AND WITH THE CORRESPONDING ASTRONOMICAL HIGH TIDE THIS AFTERNOON.
HIGH PRESSURE WEAKENS AND SHIFTS EAST THURSDAY...THEN THINGS GET
INTERESTING ON FRIDAY AS COLD FRONT MOVES THROUGH BEFORE SUNRISE AND
WELL OFFSHORE. VERY STRONG CAA WILL BRING WINDS TO HIGH END SCA AND
PERHAPS TO GALE AS THE MIX OF WINTRY WEATHER IS GOING ON INLAND.
WOULD NOT BE SHOCKED IF SEAS OF 12-14 FEET SHOW UP DURING THE PEAK
OF THE WINDS BUT FOR NOW HAVE TOPPED SEAS OUT AT 11 FEET.
45
&&
.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL) 50 42 53 36 53 / 90 100 20 10 10
HOUSTON (IAH) 51 43 54 38 55 / 80 100 20 10 10
GALVESTON (GLS) 56 47 57 45 57 / 80 100 20 10 10
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...COASTAL FLOOD ADVISORY UNTIL 9 PM CST THIS EVENING FOR THE
FOLLOWING ZONES: BRAZORIA...CHAMBERS...GALVESTON...
MATAGORDA.
GM...SMALL CRAFT SHOULD EXERCISE CAUTION UNTIL NOON CST TODAY FOR THE
FOLLOWING ZONES: GALVESTON BAY...MATAGORDA BAY.
SMALL CRAFT ADVISORY UNTIL 6 AM CST THURSDAY FOR THE FOLLOWING
ZONES: WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL
20 NM TO 60 NM...WATERS FROM FREEPORT TO THE MATAGORDA SHIP
CHANNEL OUT 20 NM...WATERS FROM HIGH ISLAND TO FREEPORT 20
TO 60 NM...WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM.
&&
DISCUSSION...39
AVIATION/MARINE...43Hazardous weather outlook, Dec 1, 11:36 AM CST, 3 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1136 AM CST TUE DEC 1 2009
GMZ330-335-350-355-370-375-TXZ163-164-176>179-195>200-210>214-226-
227-235>238-021745-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GALVESTON BAY-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-
MADISON-MATAGORDA-MATAGORDA BAY-MONTGOMERY-POLK-SAN JACINTO-
TRINITY-WALKER-WALLER-WASHINGTON-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-WHARTON-
1136 AM CST TUE DEC 1 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
AN AREA OF LOW PRESSURE OVER THE NORTHWEST GULF OF MEXICO WILL
CONTINUE TO MOVE EAST NORTHEAST THROUGH THIS EVENING. STRONG EAST
TO NORTHEAST WINDS WILL BRING ELEVATED TIDE LEVELS TO THE COAST
THROUGH THIS EVENING. A COASTAL FLOOD ADVISORY HAS BEEN ISSUED
FOR LOW LYING AREAS ALONG THE IMMEDIATE COAST FOR THE THREAT OF
MINOR COASTAL FLOODING..
THIS SYSTEM WILL ALSO PRODUCE WIDESPREAD RAINFALL OVER MUCH OF
SOUTHEAST TEXAS THROUGH TONIGHT. MOST AREAS WILL GENERALLY
RECEIVE BETWEEN A HALF AND ONE INCH OF RAIN WITH AREAS NEAR THE
COAST RECEIVING BETWEEN 2 AND 3 INCHES OF RAIN.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
A STRONG UPPER LEVEL DISTURBANCE COUPLED WITH UNSEASONABLY COLD
AIR WILL TRIGGER AN EPISODE OF WINTER WEATHER ON FRIDAY. AT THIS
TIME...IT APPEARS THAT A COLD RAIN WILL DEVELOP EARLY FRIDAY. THE
PRECIPITATION WILL TRANSITION TO A MIXTURE OF RAIN AND SNOW AND
THEN ALL SNOW BY AFTERNOON AS COLDER AIR CONTINUES TO FILTER INTO
THE REGION. THERE IS SOME POTENTIAL FOR SNOW ACCUMULATIONS ON
FRIDAY. MUCH CAN CHANGE BETWEEN NOW AND FRIDAY SO IT IS IMPORTANT
TO KEEP UP WITH THE FORECAST. POTENTIAL SNOW ACCUMULATIONS WILL BE
REFINED WITH LATER FORECASTS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED.
Coastal Flood, Galveston
- When
- December 1, 3:00 PM CST to 8:00 PM CST
- Where
- Galveston forecast zone
- Reported by
- County Official
- Coordinates
- 29.298, -94.811 (the zone’s center; the record gives no point)
The eastbound lane of Highway 87 on the Bolivar Peninsula was under water, from just east of Gilchrist to the Highway 124 intersection south of High Island. There was another section of Highway 87, between the former Dirty Pelican Pier and former Meacoms Pier, that had water over both lanes.
- Coastal Flood
- Flooding of coastal land by the sea, from storm surge, onshore wind or high tides.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow and Winter Weather in Texas, December 1 to 2, 2009$200,000 · 9 events
- Drought in Colorado, December 1 to 31, 200918 events
- Drought in Texas, December 1 to 31, 200914 events
- Drought in California, December 1 to 31, 200911 events
- Drought in Hawaii, December 1 to 31, 20099 events
- Drought in Wisconsin, December 1 to 31, 20096 events
- Drought in Utah, December 1 to 31, 20096 events
- Winter Storm and Winter Weather in Texas, December 1, 20094 events
- Drought in Texas, December 1 to 21, 20093 events
- Winter Storm in New Mexico, December 1, 20093 events
- Heavy Snow in New Mexico, December 1, 20093 events
- Heavy Snow in New Mexico, December 1, 20093 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 205132.